Search

Loading...

Thursday, 22 May 2014

1yr Post Topical Steroids

So the day has arrived, it has been exactly one whole year since I ceased the usage of topical steroid creams.

Without a doubt it was definitely the right decision to make. My health was rapidly deteriorating and I was just becoming more and more ill with constant infections both of the skin and otherwise, an overwhelming tiredness that would force me to take naps and ever worsening allergies. I was a mess. In fact, it wasn't until August of last year when I discontinued taking immunosuppressants that my body finally stopped being so overwhelmed and my immune system could finally start to function again normally.

What I can conclude over this past year and why I think topical steroid withdrawal is the best thing to do if you realise your skin is addicted and your eczema is so severe that you rely solely on these "magical" creams, is that I am in a much better place than I was. I have had far fewer infections, I don't have the infamous red sleeves any more, my eyebrows have grown back in, less visits to the hospital, the way my face rashes (it doesn't have the appearance of looking fully sun burnt, bar my nose any more but instead tends to be blotchy if anything), being able to get dressed sooner after showering, no need for excessive moisturiser, my heat induced urticaria is a lot better and I can even eat spicy foods now without rashing... the list goes on and on but they are all I can think of right now.

My allergies have diminished dramatically. Despite having lived with cats my entire life, out of the blue I just became massively allergic to them and in just a few months, funnily around the time that I was uptaking my use of steroid creams, my allergies became so severe that within just hours of being in the same house as them I would break out in full body hives and have an acute asthma attack. I would always, always be sent on my way to A&E at the hospital whenever I visited home. Yet now, I can stand to be in the same room as the cats, we're not at picking up and stroking level yet, but I can and have lasted for more than 9 hours in their presence and my skin hasn't flared so ridiculously nor has my asthma been an issue. Remarkable.

I won't lie to you, I'm not in a brilliant place right now. I'm still flaring as I was in my previous post on my face, neck, chest, stomach, hips, arms and inner thighs but my back is pale and smooth, as are my lower legs and feet. I still have scars from the excessive scabbing from my bout of MRSA last year but these are becoming less and less noticable as time goes by.

I am however still able to go to work and get dressed and go out when I need to, but just recently I've been reverting to having some "recovery" days just to help my body along. The stresses of moving to a new city have obviously taken their toll and I am an overly anxious person who worries about every little pointless detail so it isn't any wonder really that I would be having a flare. I do however think my current rash has the appearance of a yeast infection so am taking a course of anti-fungal tablets, just in case, and hopefully this will get rid of it.

I must also make a point of how apologetic I am for not getting round to responding to your comments and emails, believe me I do read each and every one of them and am hugely humbled by your support and knowledge that my blog has helped you, but I just don't seem to have had a great deal of time to reply at present. It is definitely appreciated though and I thank you <3.


2 comments :

  1. 1 year is a HUGE milestone! You have been through so much! Hopefully this recent move will be the beginning of a new life - one filled with healthy skin and making all your dreams come true! Stress is a funny thing...sad though how it affects our skin so negatively. But once you are all settled, hopefully so will the stress and flare!

    ReplyDelete
  2. Congratulations! Topical Steroid Withdrawal is always the right decision :) When you realised you're addicted, continuing to use them won't work anyway and damages your body further. Hoping to be this positive when I approach my one year mark :)

    ReplyDelete